Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 74, NWS Midland/Odessa, TX

May 15, 20204 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 15, 2020, 2:50 PM CDT for 4 counties in Texas. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2020, 2:50 PM CDT (19:50 UTC)
Expired
May 15, 2020, 3:30 PM CDT
In force
40 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Andrews County, TX, Borden County, TX, Dawson County, TX, Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 63 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 3:10 PM CDTHAIL 1.5Sparenberg, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2781 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2781 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

695 
WUUS54 KMAF 151950
SVRMAF
TXC003-033-115-317-152030-
/O.NEW.KMAF.SV.W.0074.200515T1950Z-200515T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
250 PM CDT Fri May 15 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Andrews County in western Texas...
  Southwestern Borden County in western Texas...
  Northern Martin County in western Texas...
  Southern Dawson County in western Texas...

* Until 330 PM CDT.

* At 250 PM CDT, a severe thunderstorm was located 10 miles southwest
  of Ackerly, moving northeast at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Lamesa, Ackerly, Los Ybanez, Sparenberg, Tarzan, Tenmile, Patricia,
  Key and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3229 10193 3228 10232 3253 10222 3253 10220
      3256 10220 3274 10213 3274 10147
TIME...MOT...LOC 1950Z 231DEG 13KT 3245 10186 

HAIL...1.50IN
WIND...60MPH
 
$$

10
1 follow-up statement
329 
WWUS54 KMAF 152007 RRA
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
307 PM CDT Fri May 15 2020

TXC003-033-115-317-152030-
/O.CON.KMAF.SV.W.0074.000000T0000Z-200515T2030Z/
Andrews TX-Borden TX-Martin TX-Dawson TX-
307 PM CDT Fri May 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHEASTERN ANDREWS...SOUTHWESTERN BORDEN...NORTHERN MARTIN AND
SOUTHERN DAWSON COUNTIES...

At 307 PM CDT, a severe thunderstorm was located 7 miles west of
Ackerly, moving northeast at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Lamesa, Ackerly, Los Ybanez, Sparenberg, Tarzan, Tenmile, Patricia,
Key and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3228 10226 3240 10227 3253 10222 3253 10220
      3256 10220 3274 10213 3274 10147 3229 10193
TIME...MOT...LOC 2007Z 223DEG 13KT 3252 10185 

HAIL...1.50IN
WIND...60MPH
 
$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:33 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 15, 1:33 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
133 PM CDT Fri May 15 2020

.DISCUSSION...
A shortwave trough moving across Nrn Mexico and Southern NM today
will move into W TX during the evening.  This trough will pass east
overnight with high pressure building in behind it.  The next upper
low hits the West Coast Sunday with the backside of this low moving
down across Srn CA Tuesday before lifting NE across the Great Basin
Wednesday.  With the low moving so far north it will have little
impact on the area other than helping to displace the ridge
somewhat.

Temperatures Saturday and Sunday will remain near to slightly above
normal in the 80s with 90s for the usual warm places.  On Monday
temperatures increase into the 90s nearly area wide and remain above
normal through the rest of the week.  Lows will also be warmer than
normal and generally in the 60s.

Thunderstorms fired early over Brewster county before noon and grew
quickly but have since leveled off.  Looking at storms for the
eastern 2/3rds of the area through tonight with development on the
dryline. There is possibility of severe storms this afternoon and
evening... there is an enhanced risk in effect for the NE Permian
Basin with a slight risk east of a Seminole... Pyote... to Alpine
line. Large hail and damaging wind should be the main threats but
locally heavy rain will also be possible.  Cape and lapse rates look
favorable for severe weather... cannot rule out an isolated weak
tornado but shear looks limited. These storms will be moving east
overnight and should be gone from the area by 12z Saturday. Long
range models develop some low probability of storms mid week but
coverage looks random... for the most part the coming week looks
dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     61  85  62  86 /  60  10   0  10
Carlsbad                       56  93  60  91 /  10   0   0   0
Dryden                         64  96  68  91 /  60   0   0  10
Fort Stockton                  60  94  64  88 /  50   0   0   0
Guadalupe Pass                 60  84  57  84 /  10   0   0  10
Hobbs                          54  87  58  88 /  10   0   0   0
Marfa                          47  89  51  88 /  10   0   0  10
Midland Intl Airport           60  88  63  89 /  40   0   0   0
Odessa                         60  88  63  89 /  40   0   0   0
Wink                           58  92  62  92 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

12/72
Hazardous weather outlook, May 15, 1:32 PM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
132 PM CDT Fri May 15 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-161845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
132 PM CDT Fri May 15 2020 /1232 PM MDT Fri May 15 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms will be possible this afternoon and evening
across West Texas mainly from the Lower Trans Pecos extending north
and northeast into much of the Permian Basin. Large damaging hail
and damaging winds, localized flooding, and cloud to ground
lightning are the main concerns.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed by this afternoon across
the Permian Basin, Lower Trans Pecos and Big Bend Region of west
Texas.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 15, 11:56 AM CDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1156 AM CDT Fri May 15 2020

TXZ277-279-151730-
Central Brewster County TX-Davis Mountains TX-
1156 AM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER AND EASTERN
PRESIDIO COUNTIES UNTIL 1230 PM CDT...

At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm 25
miles south of Alpine, moving northeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Elephant Mountain and Elephant Mountain Wildlife Management Area.

LAT...LON 2987 10367 3001 10380 3021 10358 3000 10339
TIME...MOT...LOC 1656Z 232DEG 9KT 2999 10367
Special weather statement, May 15, 1:32 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
132 PM CDT Fri May 15 2020

TXZ279-282-151915-
Central Brewster County TX-Lower Brewster County TX-
132 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 215 PM CDT...

At 132 PM CDT, Doppler radar was tracking strong thunderstorms 21
miles northwest of Persimmon Gap, or 34 miles southeast of Alpine,
moving east at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Marathon, Elephant Mountain Wildlife Management Area, Santiago Peak
and Elephant Mountain.

LAT...LON 2968 10362 2999 10364 3029 10307 2970 10289
TIME...MOT...LOC 1832Z 265DEG 18KT 2991 10340

10
Special weather statement, May 15, 2:18 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
218 PM CDT Fri May 15 2020

TXZ279-282-151945-
Central Brewster County TX-Lower Brewster County TX-
218 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER COUNTY
UNTIL 245 PM CDT...

At 218 PM CDT, Doppler radar was tracking strong thunderstorms 17
miles northwest of Persimmon Gap, or 38 miles southeast of Alpine,
moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Persimmon Gap, Elephant Mountain Wildlife Management Area, Santiago
Peak and Elephant Mountain.

LAT...LON 2947 10371 2998 10372 3000 10371 3001 10367
      3000 10367 2998 10365 3000 10366 3002 10364
      3020 10281 2957 10278
TIME...MOT...LOC 1918Z 208DEG 9KT 2990 10328

10
Special weather statement, May 15, 2:34 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
234 PM CDT Fri May 15 2020

TXZ046-047-051-152000-
Martin TX-Dawson TX-Borden TX-
234 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BORDEN...
NORTHEASTERN MARTIN AND SOUTHEASTERN DAWSON COUNTIES UNTIL 300 PM
CDT...

At 234 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Lenorah, or 9 miles southwest of Ackerly, moving
northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ackerly and Sparenberg.

LAT...LON 3237 10178 3241 10188 3272 10184 3265 10155
      3253 10165 3253 10169 3247 10169
TIME...MOT...LOC 1934Z 204DEG 10KT 3243 10182

10
Special weather statement, May 15, 2:35 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
235 PM CDT Fri May 15 2020

TXZ051-052-062-063-152000-
Midland TX-Martin TX-Glasscock TX-Howard TX-
235 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLASSCOCK...
NORTHEASTERN MIDLAND...SOUTHWESTERN HOWARD AND SOUTHEASTERN MARTIN
COUNTIES UNTIL 300 PM CDT...

At 235 PM CDT, Doppler radar was tracking a strong thunderstorm near
Greenwood, moving northeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Greenwood, Stanton, Lomax, Courtney, Stanton Municipal Aiport and
Spraberry.

This includes Interstate 20 between mile markers 149 and 162.

LAT...LON 3192 10182 3195 10192 3223 10190 3212 10158
TIME...MOT...LOC 1935Z 204DEG 10KT 3201 10184

10
Special weather statement, May 15, 2:40 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
240 PM CDT Fri May 15 2020

TXZ050-051-152015-
Martin TX-Andrews TX-
240 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ANDREWS AND WESTERN
MARTIN COUNTIES UNTIL 315 PM CDT...

At 239 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Midland, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Tarzan.

LAT...LON 3210 10209 3216 10228 3249 10227 3238 10184
TIME...MOT...LOC 1939Z 198DEG 15KT 3220 10210

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:42 PM CDTSpecial Weather StatementMAFTerrell48 min
May 14, 8:02 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell58 min
May 15, 11:56 AM CDTSpecial Weather StatementMAFBrewster34 min
May 15, 1:32 PM CDTSpecial Weather StatementMAFBrewster43 min
May 15, 2:18 PM CDTSpecial Weather StatementMAFBrewster27 min
May 15, 2:31 PM CDTSevere Thunderstorm WarningMAFBrewster59 min
May 15, 2:34 PM CDTSpecial Weather StatementMAFDawson26 min
May 15, 2:35 PM CDTSpecial Weather StatementMAFGlasscock25 min
May 15, 2:40 PM CDTSpecial Weather StatementMAFMartin35 min
May 15, 2:48 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland57 min
May 15, 3:00 PM CDTSpecial Weather StatementMAFAndrews30 min
May 15, 3:04 PM CDTSpecial Weather StatementMAFEctor41 min
May 15, 3:12 PM CDTFlash Flood WarningMAFBrewster3 hr
May 15, 3:23 PM CDTSpecial Weather StatementMAFAndrews37 min
May 15, 3:23 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Martin82 min
May 15, 3:24 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Martin66 min
May 15, 3:25 PM CDTSpecial Weather StatementMAFEctor50 min
May 15, 3:26 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland64 min
May 15, 3:29 PM CDTSpecial Weather StatementMAFGaines31 min
May 15, 3:29 PM CDTSevere Thunderstorm WarningMAFBrewster61 min
May 15, 3:30 PM CDTAreal Flood AdvisoryMAFAndrews, Borden, Dawson, Gaines, Howard, Martin3 hr
May 15, 3:32 PM CDTSpecial Weather StatementMAFCrane58 min
May 15, 3:36 PM CDTSpecial Weather StatementMAFAndrews39 min
May 15, 3:37 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector53 min
May 15, 3:46 PM CDTSpecial Weather StatementMAFTerrell59 min
May 15, 3:46 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines59 min
May 15, 3:48 PM CDTSpecial Weather StatementMAFBorden27 min
May 15, 3:50 PM CDTFlash Flood WarningMAFEctor3 hr
May 15, 3:53 PM CDTFlash Flood WarningMAFAndrews, Borden, Dawson, Gaines, Martin3 hr
May 15, 4:14 PM CDTSpecial Weather StatementMAFScurry31 min
May 15, 4:28 PM CDTSpecial Weather StatementMAFEctor47 min
May 15, 4:31 PM CDTAreal Flood AdvisoryMAFEctor3 hr
May 15, 4:31 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Glasscock, Howard, Martin, Midland59 min
May 15, 4:33 PM CDTFlash Flood WarningMAFAndrews, Glasscock, Howard, Martin, Midland6 hr
May 15, 4:36 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
May 15, 4:36 PM CDTSpecial Weather StatementMAFTerrell24 min
May 15, 4:41 PM CDTSpecial Weather StatementMAFScurry49 min
May 15, 4:47 PM CDTSpecial Weather StatementMAFAndrews43 min
May 15, 4:48 PM CDTSpecial Weather StatementMAFTerrell42 min
May 15, 4:52 PM CDTSevere Thunderstorm WarningMAFMidland38 min
May 15, 5:01 PM CDTSpecial Weather StatementMAFCrockett44 min
May 15, 5:03 PM CDTSpecial Weather StatementMAFGlasscock27 min
May 15, 5:13 PM CDTSevere Thunderstorm WarningMAFGlasscock62 min
May 15, 5:22 PM CDTSevere Thunderstorm WarningMAFCrane, Ector30 min
May 15, 5:26 PM CDTSpecial Weather StatementMAFReagan49 min
May 15, 5:29 PM CDTSpecial Weather StatementMAFMidland46 min
May 15, 5:32 PM CDTFlash Flood WarningMAFGlasscock, Howard, Midland, Reagan, Upton3 hr
May 15, 5:32 PM CDTSpecial Weather StatementMAFHoward43 min
May 15, 5:36 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard54 min
May 15, 5:51 PM CDTSpecial Weather StatementMAFEctor54 min
May 15, 5:58 PM CDTAreal Flood AdvisoryMAFBorden, Howard, Mitchell, Scurry3 hr
May 15, 6:04 PM CDTSevere Thunderstorm WarningMAFMitchell56 min
May 15, 6:13 PM CDTSevere Thunderstorm WarningMAFGlasscock62 min
May 15, 6:45 PM CDTAreal Flood AdvisoryMAFEctor3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.